Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 12, NWS Dodge City, KS

April 1, 201027 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Apr 1, 2010, 3:34 AM CDT for 27 counties in Kansas. It took effect at Apr 1, 2010, 11:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2010, 3:34 AM CDT (08:34 UTC)
In effect from
Apr 1, 2010, 11:00 AM CDT
Expired
Apr 1, 2010, 8:00 PM CDT
In force
9 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3169 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
533 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WWUS73 KDDC 010834
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
334 AM CDT THU APR 1 2010

...STRONG SOUTHWEST WINDS EXPECTED THIS AFTERNOON...

...A METEOROLOGICAL SET UP IS IN PLACE FOR STRONG SOUTHWEST WINDS TO
DEVELOP BY LATE MORNING... 

KSZ030-031-043>046-061>066-074>081-084>090-011645-
/O.NEW.KDDC.WI.Y.0012.100401T1600Z-100402T0100Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
334 AM CDT THU APR 1 2010 /234 AM MDT THU APR 1 2010/

...WIND ADVISORY IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING. 


* STRONG SOUTHWEST WINDS ARE EXPECTED TO DEVELOP BY LATE MORNING
  AND PERSIST THROUGH AT LEAST 6 PM CDT, AND POSSIBLY AS LATE AS 8
  PM CDT.

* WIND SPEEDS ARE EXPECTED  IN THE 25 TO 35 MPH RANGE WITH GUSTS AS
  HIGH AS 45 MPH. 

* WINDS OF THIS MAGNITUDE WILL MAKE TRAVEL DIFFICULT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

RUSSELL
2 follow-up statements
149 
WWUS73 KDDC 011525
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1025 AM CDT THU APR 1 2010

...STRONG SOUTHWEST WINDS EXPECTED THIS AFTERNOON...

...AN AREA OF LOW PRESSURE WILL STRENGTHEN ACROSS NORTHEASTERN
COLORADO TODAY. THIS WILL CREATE A TIGHT PRESSURE GRADIENT ACROSS
MUCH OF WESTERN KANSAS THIS AFTERNOON RESULTING IN STRONG
SOUTHWESTERLY WINDS...

KSZ030-031-043>046-061>066-074>081-084>090-020100-
/O.CON.KDDC.WI.Y.0012.100401T1600Z-100402T0100Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
1025 AM CDT THU APR 1 2010 /925 AM MDT THU APR 1 2010/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING. 

* STRONG SOUTHWEST WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON
  AND PERSIST THROUGH 8 PM CDT.

* WIND SPEEDS ARE EXPECTED IN THE 25 TO 35 MPH RANGE WITH GUSTS 
  AS HIGH AS 45 MPH. 

* WINDS OF THIS MAGNITUDE WILL MAKE TRAVEL DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

32
849 
WWUS73 KDDC 020058
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT THU APR 1 2010

...WINDS DECREASING THIS EVENING...

.LOW PRESSURE OVER WESTERN KANSAS WILL MOVE EASTWARD
TONIGHT...ALLOWING WINDS TO DIMINISH AND SHIFT TO A WESTERLY
DIRECTION.

KSZ030-031-043>046-061>066-074>081-084>090-020200-
/O.EXP.KDDC.WI.Y.0012.000000T0000Z-100402T0100Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
758 PM CDT THU APR 1 2010 /658 PM MDT THU APR 1 2010/

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING. 

WINDS AT 20 TO 30 MPH WITH GUSTS TO 35 MPH WILL CONTINUE TO
DECREASE THIS EVENING...BECOMING WEST TO NORTHWESTERLY AT AROUND 15
MPH LATER TONIGHT.

$$

26

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Apr 1, 3:23 AM CDT, 11 minutes earlier.

Area forecast discussion, Apr 1, 3:23 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION...COR
NATIONAL WEATHER SERVICE DODGE CITY KS
323 AM CDT THU APR 1 2010

.DISCUSSION...

DAYS 1-2...

AN ACTIVE WEATHER PATTERN WILL BE IN PLACE FOR THE AREA INTO FRIDAY
NIGHT. A LARGE AREA OF  VERY WARM BOUNDARY LAYER AIR ACROSS WESTERN
KANSAS INTO THE TEXAS PANHANDLE WILL ALLOW DEEP MIXING TODAY AS
TEMPERATURES QUICKLY JUMP BACK INTO THE LOW 80S ONCE AGAIN. WINDS
WILL ALSO BE AIDED BY CYCLOGENESIS AS A GENERAL SOUTHWEST FLOW ALOFT
REMAINS TO BE THE PATTERN INTO FRIDAY NIGHT.

A RED FLAG WARNING WILL BE POSTED FOR THE AFTERNOON AS MUCH O THE
FORECAST AREA WILL LIKELY  SEE RELATIVE HUMIDITY FALL TO AROUND 15
PERCENT OR LESS FOR A FEW HOURS THIS AFTERNOON. A 50 KNOT JET IS
INDICATED BY THE MODELS ORIENTED SOUTHWEST TO NORTHEAST THIS
MORNING, AND 30 KNOT WINDS ARE NOT OUT OF THE QUESTION EARLY THIS
AFTERNOON FROM GARDEN CITY TO HAYS. IN ADDITION TO THE RED FLAG
WARNING, A WIND ADVISORY WILL  BE IN PLACE FOR ALL OF THE FORECAST
AREA THIS AFTERNOON.

AS THE UPPER TOUGH INTENSIFIES, BOUNDARY LAYER MOISTURE TRANSPORT
AND CONVERGENCE WILL PERSIST LATE TONIGHT INTO EARLY FRIDAY
MORNING AS WELL AS SURFACE CYCLOGENESIS ACROSS THE HIGH PLAINS
REGION. THIS SHOULD INCREASE Q VECTOR CONVERGENCE AND ALLOW SOME MID
LEVEL FRONTOGENESIS TO AID LIFT AND SHOWER AND THUNDERSTORM
DEVELOPMENT.

RUSSELL

DAYS 3-7...

MEDIUM RANGE FORECAST FOR THE PERIOD SATURDAY THROUGH MONDAY WILL BE
RATHER QUIET...WITH A WARMING TREND ONCE AGAIN AFTER A WEAK COLD
FRONT PASSAGE OVERNIGHT SATURDAY NIGHT INTO SUNDAY MORNING.

THE DEEP TROUGH OVER THE CENTRAL CONUS JUST BEFORE THIS TIME FRAME
WILL WEAKEN AS IT LIFTS NORTHEAST INTO THE UPPER MIDWEST REGION.
QUICK ON ITS HEELS WILL BE ANOTHER JET STREAK IMPINGING ON THE
CENTRAL ROCKIES WITH LEE TROUGH IN THE LOW LEVELS DEVELOPING AGAIN.
NORTHWEST SURFACE WINDS WILL REVERT TO SOUTHWEST SATURDAY.  THE
LATEST ECMWF MODEL SUGGESTS STRONG ENOUGH SOUTHWESTERLY DOWNSLOPE
MOMENTUM IN THE LOWER TROPOSPHERE TO HELP INCREASE AFTERNOON
TEMPERATURES A LITTLE WARMER THAN GOING FORECAST...INTO THE LOWER
70S FOR MOST OF THE DDC FA.  ONCE THIS WEAK WAVE PASSES THROUGH THE
NORTHERN PLAINS...WILL SEE ANOTHER BRIEF BOUT OF COLD
ADVECTION...STRONGEST DURING THE NIGHTTIME HOURS SATURDAY NIGHT INTO
EARLY SUNDAY MORNING.  CONTINUED WEST-SOUTHWESTERLY ZONAL FLOW IN
THE WAKE OF THIS SHORTWAVE TROUGH WILL SUPPORT RENEWED LEESIDE LOW
PRESSURE AGAIN GOING INTO LATE SUNDAY...WHICH WILL BEGIN VEERING
SURFACE FLOW FROM NORTH TO EAST TO SOUTHERLY DURING THE DAY SUNDAY.
WAS INITIALLY THINKING THAT HIGHS ACROSS SOUTHERN COUNTIES MAY TOUCH
80...BUT AM AFRAID THIS COOL AIRMASS WILL HOLD ON LONG ENOUGH DURING
THE DAY SUNDAY ACROSS PRETTY MUCH ALL THE DDC FA...SO WILL PULL
THESE TEMPS BACK SOME...SIMILAR TO SATURDAY HIGHS ACROSS THE
SOUTHERN COUNTIES.

GOING INTO EARLY NEXT WEEK...STRONGER SOUTHWESTERLY FLOW IN THE
MID-UPPER TROPOSPHERE WILL PROMOTE AGGRESSIVE LEE CYCLOGENESIS AND
SOUTHWESTERLY MOMENTUM IN THE BOUNDARY LAYER...WITH +21 TO +24 H85
TEMPS SUGGESTED BY THE ECMWF, CANADIAN GEM, AND GFS.  HAVE STARTED
THE TREND UPWARD IN MAXT FORECAST MONDAY INTO THE 81 TO 84F
RANGE...AND THE TREND UP WILL PROBABLY NOT STOP HERE AS THERE COULD
BE SOME 90S IN THE DRY SOUTHWESTERLY BOUNDARY LAYER AIRMASS.  DEEP
TROPOSPHERIC SOUTHWESTERLY FLOW ACROSS THE WESTERN/CENTRAL PLAINS
SHOULD KEEP LOW LEVEL MOISTURE EAST OF THE DDC FA THROUGH
MONDAY...BUT AS LOWER HEIGHTS/JET STREAK APPROACHES COLORADO BY
TUESDAY...LOWER TROPOSPHERIC FLOW SHOULD BACK ENOUGH TO GET LOW
LEVEL MOISTURE FARTHER WEST INTO THE DDC FA.  EARLY INDICATIONS ARE
THAT THE BEST LOWER TROPOSPHERIC RESPONSE TO THIS NEXT LARGE-SCALE
TROUGH WILL BE FROM NORTHERN COLORADO THROUGH
NEBRASKA/DAKOTAS...WITH ONLY A VERY SMALL CHANCE FOR DRYLINE
CONVECTIVE STORMS ACROSS THE DDC FA GIVEN A WARM H7-5 LAYER AND
STRONGEST MID LEVEL COLD ADVECTION TO THE NORTHWEST CLOSER TO THE
JET.

&&

.AVIATION...

MAIN CHALLENGE FOR AVIATION FORECAST WILL BE WIND STRENGTH THIS
AFTERNOON.  THINK THAT BY MIDDAY WILL BE SEEING 22 TO 26 KNOTS AT
KDDC, KGCK, KHYS TERMINALS...AND PROBABLY PUSHING 35 KNOTS IN
FREQUENT GUSTS FOR A FEW HOURS THIS AFTERNOON AS INTENSE SURFACE
CYCLOGENESIS OCCURS OVER NORTHEASTERN COLORADO

UMSCHEID

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  42  57  35 /   0  20  30  30
GCK  82  38  55  32 /   0  20  30  20
EHA  81  38  55  30 /   0  20  30  20
LBL  87  42  57  32 /   0  20  30  20
HYS  80  42  57  35 /   0  30  60  30
P28  86  53  65  40 /   0  40  60  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR KSZ030-031-043>046-061>065-
074>080-084>089.

WIND ADVISORY FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR KSZ030-031-043>046-061>066-
074>081-084>090.

&&

FN33/25
Hazardous weather outlook, Mar 31, 4:27 AM CDT, 23 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
427 AM CDT WED MAR 31 2010

KSZ030-031-043>046-061>066-074>081-084>090-011000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
427 AM CDT WED MAR 31 2010 /327 AM MDT WED MAR 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH FIRE DANGER LEVELS WILL EXIST THIS AFTERNOON AS
RELATIVE HUMIDITIES FALL BACK INTO THE TEENS LATE TODAY. OUTDOOR
BURNING IS NOT RECOMMENDED LATE THIS AFTERNOON OR EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY WILL ONCE AGAIN BE WARM AND DRY RESULTING IN VERY HIGH
OR CRITICAL FIRE DANGER LEVELS...ESPECIALLY WEST OF A LINE
EXTENDING FROM GARDEN CITY TO LIBERAL. AS A RESULT OUTDOOR BURNING
IS DISCOURAGED. STAY TUNED FOR POSSIBLE FIRE WEATHER WATCHES OR WARNINGS.

THERE WILL ALSO BE A SLIGHT CHANCE FOR THUNDERSTORMS EARLY
THURSDAY NIGHT ALONG AND EAST OF A LINE EXTENDING FROM HAYS TO
DODGE CITY. IF STORMS DO DEVELOP IN THIS AREA EARLY THURSDAY NIGHT A
FEW MAY BE CAPABLE OF PRODUCING SMALL HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:40 AM CDTRed Flag WarningDDCClark, Comanche, Edwards, Ellis, Finney, Ford and 18 more16 hr

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.